High-altitude pulmonary edema, which is the most common cause of death at high altitude, can be reversed if recognized early and treated properly. For many years the administration of bottled oxygen, furosemide (frusemide), and morphine was the only available medical treatment ( Hacketland Ro.ach.1995; Ward et,.Q.L 1995).
However, the central respiratory depression and hypovolemia which may follow the administration of furosemide and morphine can be detrimental, and recent results with vasodilators have made their use obsolete. Since Oelz eia/ (1989) reported that the symptoms and signs of high-altitude pulmonary edema were significantly improved by sublingual administration of 10 mg nifedipine initially, followed by slow release of 20 mg every 6 h, this drug has become the treatment of first choice. (The current recommendations for the treatment of high-altitude pulmonary edema are 20 mg of nifedipine every 6 h combined with oxygen (4-6 l/min) or hyperbaric therapy until the patient's condition improves ( Hackett..and.Roach 1995; Ward eL§L 1995)) Nifedipine treatment must be continued until descent is completed.
Severe high-altitude pulmonary edema is often combined with the symptoms and signs of severe acute mountain sickness and/or high-altitude cerebral edema. Addition of dexamethasone and acetazolamide may be of benefit for very sick climbers. The aim of treatment is to restore the patient's condition to the point where rapid and safe evacuation is possible. After evacuation to low altitude, hospital admission is needed only for the most severe cases of high-altitude pulmonary edema. Treatment consists of bed rest and oxygen given at a flow rate which is sufficient to keep arterial oxygen saturation above 90 per cent ( iH.ack§ti..§n.d R.oa.ch,..1995).
Pulmonary infiltrates on chest radiographs and hypocapnic alkalosis may persist for a few days. ( CD Figure,.?) If the condition of the patient and the radiographic findings do not improve within 48 h, other causes of pulmonary edema must be considered. Fever, which may be present in patients with high-altitude pulmonary edema, makes the differentiation between high-altitude pulmonary edema and pneumonia difficult ( Ward e.L§L 1995). Bronchoalveolar lavage and right heart catheterization may help to distinguish high-altitude pulmonary edema from pulmonary infection or cardiogenic pulmonary edema.
CD Figure 2. A CT scan of the lung in a climber who developed high-altitude pulmonary edema 72 h after rapid ascent to an altitude of 4559 m above sea level. The images show patchy distributed perivascular infiltrates typical of high-altitude pulmonary edema and an enlarged pulmonary artery due to pulmonary hypertension.
Was this article helpful?